Asymptotic behavior of solutions for a free boundary problem with a nonlinear gradient absorption

  • Zhengce ZhangEmail author
  • Xiangli Zhang


This paper deals with the free boundary problem for a parabolic equation, \(u_t-u_{xx}=u^{p}-\lambda |u_x|^{q}\), \(t>0\), \(0<x<s(t)\), with \(p, q>1\). It is well known that global existence or blowup of solutions of nonlinear parabolic equations depends on which one dominating the model, the source or absorption, and on the absorption coefficient for the balance case of them. The aim of the paper is to study the influence of pq, initial data and free boundary on the asymptotic behavior of solutions. At first, the ecological meaning of this model is explained by deriving the equation and the free boundary condition. Then, local existence and uniqueness are discussed, and the continuous dependence on initial data and comparison principle are proved. Furthermore, the finite time blowup and global solution are given by constructing sub- and super-solutions. In the case of \( p>q>1 \), our results show that the solution blows up in finite time for the initial value sufficiently large; but if the initial data are small, there exist global fast solutions which decay exponentially. Also, with a suitable initial value, the existence of global slow solution with at most polynomial decaying is established. While, in the case of \(q\ge p>1\), all solutions with nonnegative initial data of exponential decay exist globally. Finally, the problem with double free boundaries, \(u_t-u_{xx}=u^p-\lambda |u_x|^q, t>0, g(t)<x<h(t)\), is also discussed and the similar conclusions are obtained.

Mathematics Subject Classification

35A01 35B40 35B44 35K58 



We are grateful to Professor Bei Hu for his encouragement and helpful suggestions during the completion of this paper. Also, we would like to express our sincere gratitude to the referee for a very careful reading of the paper and for all his (or her) insightful comments and valuable suggestions. This work is supported by the National Natural Science Foundation of China (Nos. 11371286, 11401458).


  1. 1.
    Amadori, A.L., Vázquez, J.L.: Singular free boundary problem from image processing. Math. Models Methods Appl. Sci. 15, 689–715 (2005)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bunting, G., Du, Y.H., Krakowski, K.: Spreading speed revisited: analysis of a free boundary model. Netw. Heterog. Media 7, 583–603 (2012)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chen, X.F., Friedman, A.: A free boundary problem for an elliptic–hyperbolic system: an application to tumor growth. SIAM J. Math. Anal. 35, 974–986 (2003)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chipot, M., Weissler, F.B.: Some blow up results for a nonliear parabolic problem with a gradient term. SIAM J. Math. Anal. 20, 886–907 (1989)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Deng, K.: Stabilization of solutions of a nonlinear parabolic equation with a gradient term. Math. Z. 216, 147–155 (1994)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Du, Y.H., Guo, Z.M.: Spreading–Vanishing dichotomy in a diffusive logistic model with a free boundary II. J. Differ. Equ. 250, 4336–4366 (2011)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Du, Y.H., Guo, Z.M.: The Stefan problem for the Fisher–KPP equation. J. Differ. Equ. 253, 996–1035 (2012)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Du, Y.H., Lin, Z.G.: Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary. SIAM J. Math. Anal. 42, 377–405 (2010)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Fasano, A., Primicerio, M.: Free boundary problems for non-linear parabolic equations with non-linear free boundary conditions. J. Math. Anal. Appl. 72, 247–273 (1979)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Fila, M.: Remarks on blow up for a nonlinear parabolic equation with a gradient term. Proc. Am. Math. Soc. 111, 795–801 (1991)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Fila, M., Souplet, P.: Existence of global solutions with slow decay and unbounded free boundary for a superlinear Stefan problem. Interface Free Bound. 3, 337–344 (2001)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Ghidouche, H., Souplet, Ph, Tarzia, D.: Decay of global solutions, stability and blowup for a reaction–diffusion problem with free boundary. Proc. Am. Math. Soc. 129, 781–792 (2001)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Ladyzenskaja, O.A., Solonnikov, V.A., Ural’Ceva, N.N.: Linear and Quasilinear Equation of Parabolic Type. Academic Press, New York (1968)CrossRefGoogle Scholar
  14. 14.
    Lei, C.X., Lin, Z.G., Wang, H.Y.: The free boundary problem describing information diffusion in online social networds. J. Differ. Equ. 254, 1326–1341 (2013)CrossRefGoogle Scholar
  15. 15.
    Lin, Z.G.: A free boundary problem for a predator–prey model. Nonlinearity 20, 1883–1892 (2007)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Lin, Z.G., Zhu, H.P.: Spatial spreading model and dynamics of West Nile virus in birds and mosquitoes with free boundary. J. Math. Biol. 75, 1381–1409 (2017)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Liu, Y.Y., Zhang, Z.C., Zhu, L.P.: Global existence and blowup for a quasilinear parabolic equations with nonlinear gradient absorption. Adv. Differ. Equ. (in press)Google Scholar
  18. 18.
    Quittner, P.: Blow-up for semilinear parabolic equations with a gradient term. Math. Methods Appl. Sci. 14, 413–417 (1991)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Quittner, P., Souplet, Ph: Superlinear Parabolic Problems: Blow-up, Global Existence and Steady States. Birkhauser, Basel (2007)zbMATHGoogle Scholar
  20. 20.
    Rubinstein, L.I.: The Stefan Problem. American Mathematical Society, Providence (1971)Google Scholar
  21. 21.
    Snoussi, S., Tayachi, S., Weissler, F.B.: Asymptotically self-semilar global solutions of a semilinear parabolic equation with a nonlinear gradient terms. Proc. R. Soc. Edinb. A 129, 1291–1307 (1999)CrossRefGoogle Scholar
  22. 22.
    Souplet, Ph: Finite time blow up for a nonlinear parabolic equation with a gradint term and applications. Math. Methods Appl. Sci. 19, 1317–1333 (1996)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Souplet, Ph: Stability and continuous dependence of solutions of one-phase Stefan problems for semi-linear parabolic equations. Port. Math. 59, 315–323 (2002)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Souplet, Ph, Weissler, F.B.: Self-similar sub-solutions and blow-up for nonlinear parabolic equations. J. Math. Anal. Appl. 212, 60–74 (1997)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Tao, Y.S., Chen, M.J.: An elliptic–hyperbolic free boundary problem modelling cancer therapy. Nonlinearity 19, 419–440 (2006)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Vuik, C., Cuvelier, C.: Numerical solution of an etching problem. J. Comput. Phys. 59, 247–263 (1985)CrossRefGoogle Scholar
  27. 27.
    Wang, M.X.: A diffusive logistic equation with a free boundary and sign-changing coefficient in time-periodic environment. J. Funct. Anal. 270, 483–508 (2016)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Zhang, Q.Y., Lin, Z.G.: Blowup, global fast and slow solutions to a parabolic system with double fronts free boundary. Discrete Contin. Dyn. Syst. Ser. B 17, 429–444 (2012)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Zhang, Z.C., Li, Y.: Blowup and existence of global solutions to nonlinear parabolic equations with degenerate diffusion. Electon. J. Differ. Equ. 2013(264), 17 (2013)zbMATHGoogle Scholar
  30. 30.
    Zhang, Z.C., Li, Y.: Classification of blowup solutions for a parabolic p-Laplacian equation with nonlinear gradient terms. J. Math. Anal. Appl. 436, 1266–1283 (2016)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Zhou, P., Bao, J., Lin, Z.G.: Global existence and blowup of a localized problem with free boundary. Nonlinear Anal. 74, 2523–2533 (2011)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Zhou, P., Lin, Z.G.: Global fast and slow solutions of a localized problem with free boundary. Sci. China Ser. A 55, 1937–1950 (2012)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Zhou, P., Lin, Z.G.: Global existence and blowup of a nonlocal problem in space with free boundary. J. Funct. Anal. 262, 3409–3429 (2012)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsXi’an Jiaotong UniversityXi’anPeople’s Republic of China

Personalised recommendations